People with nonepileptic seizures (NES) have periods of seizure-like
activity. NES are characterized by a loss of or change in physical function
central nervous system problem. The loss or change
causes periods of physical activity or inactivity that resemble
epileptic seizures. A person can have both
nonepileptic and epileptic seizures.
NES are usually related to a mental health problem. The physical
symptoms may be caused by emotional conflicts or stress. One example of NES is psychogenic seizures, sometimes called pseudoseizures.
Taking epilepsy drugs has always been a fact of life for most people living with epilepsy. And until the 1990s, choosing an epilepsy drug was comparatively simple: only a handful were available.
In the past 15 years, epilepsy treatment for controlling seizures has come a long way. The number of available epilepsy drugs has more than doubled -- improving treatment, but making decisions more complex. Finding the best epilepsy drug for you, experts tell WebMD, involves equal parts art and science --...
NES symptoms usually
appear suddenly and at times of extreme emotional stress. Some doctors believe that the symptoms of NES may be an attempt to reduce
anxiety by not recognizing or responding to an emotional conflict.
People with NES have periods of loss of or change in physical
activity that resemble epileptic seizures or the
aura of a seizure, such as:
People with NES usually exhibit only one symptom. But if
episodes recur, the symptom may reappear but in a different location or
Treatment of NES varies with each person. The goals of treatment
for NES are to relieve the stress or emotional conflicts that may be causing
the loss of or change in physical function. Treatment may include medicines,
counseling, or specific life changes, such as a job
change or assistance at home.
Because NES are not caused by a problem in the brain, medicines that
are used to treat epilepsy are not used to treat this condition.
In this article
This information is produced and provided by the National
Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National
Institute via the Internet web site at http://
.gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
March 12, 2014
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this